Archived

This topic is now archived and is closed to further replies.

Rob43

What if I get insulin into a vein?

11 posts in this topic

Hi, I'm taking insulin shots and wondering if I ever got a shot in a vein of mine what would happen instead of getting it in a fat area?

 

Thanks, Rob

Share this post


Link to post
Share on other sites

It would react very fast and be used up probably in alot less time. I don't know about long actings, but I know fast actings can be in and out in under 30 minutes that way. That then causes a problem of the insulin working faster than the food and generally sending someone bottoming out first and then they correct and shooting them sky high from the correction.

 

I'd assume the same would kind of happen with a long acting in that it would be in and out faster so one would go low after the dose and then high once it runs out (or to normal if the low isn't corrected).

Share this post


Link to post
Share on other sites

The only adverse reactions are:

  • You could get sick
  • Some bleeding
  • Quick rush and huge crash

 

thats why you always go for fat, and while you never want to inject in a vein, if you shoot into fleshy areas like your upper thigh, butt, upper arm, tummy, the chance of you hitting a vein are microcosmic.

Share this post


Link to post
Share on other sites

Sometimes it bleeds when I take a shot (rare) and I know better, but wonder if some people may think that means they injected into a vein?

Share this post


Link to post
Share on other sites

You could have nicked the side of a vein or hit a muscle.

Usually its not a big deal, as long as there is not much bleeding.

Share this post


Link to post
Share on other sites

I remember my Dad doing that once. He crashed, we gave him a sweet drink and he was fine. He used to take his insulin into his arms and I think he just wasn't concentrating that time. As far as I know it was just a one off and I always take mine into my belly area. Much less chance of hitting anything there.

 

Heather.

Share this post


Link to post
Share on other sites

I bleed some times as well, but the most I've ever bled was a single, large-ish drop. That one resulted in a nice little bruise (abs) for a few days. Other times, it's just a spec - little enough that you can smear it off with a finger and not worry about it. This is normal as far as I've been told, and I inject exclusively in the abdomen (for now).

Share this post


Link to post
Share on other sites

When I was younger I did it once by accident with NPH. It was terrible. Within minutes I felt like a huge weight was on my chest and the side of my body got all weird-feeling. My bloodsugar dropped FAST and I got a fever within 5 minutes. Basically my body went into some kind of shock. After a bunch of sugar all those feelings and the fever went away and my bloodsugar was fine again. It was pretty terrible. The doctor couldn't say for sure that I hit a blood vessel, but he couldn't think of anything else that caused it, since it happened immediately after I injected.

 

I'm sure it wouldn't be nearly as bad if it was a fast-acting insulin, and it also may have been worse for me b/c I was young and therefore quite small.

Share this post


Link to post
Share on other sites

I always have a problem with insulin reactions coming up quickly after that happens so please keep an eye on your blood sugar and keep some sugar close at hand!

Share this post


Link to post
Share on other sites

I did it once... and I sooo hope I never do it again!

I can be thankful it was my long acting not fast acting, because I was alone and never would have managed to get my BG up again if it was THAT fast.

 

It was before breakfast, and I'd taken my long acting, then sat down to a cuppa while reading emails etc. It was about 20 minutes before I crashed, but then I spent about an hour drinking coke, eating a banana and chocolate (for breakfast! Gawd it was horrible!) and feeling SO weird. I stayed on the low end for a good couple of hours, then I was fine for the rest of the day. Thankfully I wasn't miles high afterwards!

 

It made me thankful that my normal lows are so calm and gentle (in comparison). I never want to fall so fast again... but on the other hand, it also proved to me that I'm quite capable of fixing up stuff-ups, and I survived to tell the story... so in some ways it made me stronger and took away my fear of lows :)

Share this post


Link to post
Share on other sites

i was on shots for 20 yrs- never had that happen (that I can remember)...have been on the pump for 2 months now and when I took the cannula out blood was actually squirting out- it was scary! i wonder if the cannula was giving me insulin direct into the bloodstream?

Share this post


Link to post
Share on other sites